Oregon, 2005

Winter Weather in Oregon, January 3 to 4, 2005

January 3 to 4, 2005 · NWS PDT · 1 event in 1 county or zone

Freezing drizzle fell in the Blue Mountain Foothills of Oregon, leading to very icy roadways. Temperatures remained below freezing through the day on the 4th which resulted in icy roadways all day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Freezing drizzle fell in the Blue Mountain Foothills of Oregon, leading to very icy roadways. Temperatures remained below freezing through the day on the 4th which resulted in icy roadways all day. Schools in Pendleton and Milton-Freewater began classes two hours late. Oregon State Police responded to 15 crashes on interstate 84 due to icy conditions on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 3, 7:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 3, 7:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
745 PM PST MON JAN 3 2005

.SHORT TERM...TONIGHT...FORECAST PACKAGE WAS UPDATED EARLIER THIS
EVENING FOR PATCHY FREEZING FOG IN THE BLUE MOUNTAINS OF
OREGON...PARTICULARLY ALONG I-84 WEST OF MEACHAM.  A WEAK UPPER
LEVEL DISTURBANCE MOVING FROM NORTH TO SOUTH ACROSS EASTERN
WASHINGTON AND OREGON WILL CREATE SNOW FLURRIES AT TIMES TONIGHT.
HOWEVER...THIS DISTURBANCE SHOULD DO LITTLE TO CHANGE THE ROUGHLY
1500 FOOT BASE TO 4500 FOOT TOP CLOUD DECK OVER THE COLUMBIA
BASIN AND DESCHUTES PLATEAU.  SOME LOCATIONS WILL OR ALREADY HAVE
DEVELOPED LOWER CLOUDS..SUCH AS WALLA WALLA AND REDMOND.   FOR
LOCATIONS THAT DO NOT HAVE THE CLOUD COVER...SUCH AS THE BEAR
VALLEY...OVERNIGHT TEMPERATURES WILL DROP TO THE SINGLE DIGITS OR
BELOW ZERO.  ALL THIS IS HANDLED WELL BY CURRENT FORECAST PACKAGE SO
NO FURTHER UPDATES ARE EXPECTED.  80

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 026 028 018 027 / 010 005 005 005
WALLA WALLA         023 027 018 027 / 010 005 000 005
TRI-CITIES          024 029 011 029 / 005 005 005 005
YAKIMA              021 027 012 030 / 010 005 005 000
HERMISTON           025 028 011 030 / 005 005 005 005
ELLENSBURG          019 024 09 028 / 010 005 005 000
REDMOND             021 025 014 029 / 010 010 005 000
LA GRANDE           021 025 017 028 / 005 000 000 005
JOHN DAY            013 029 014 032 / 005 005 005 005
THE DALLES          028 032 018 033 / 010 005 005 000
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
80
Hazardous weather outlook, Jan 3, 4:30 AM PST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
430 AM PST MON JAN 3 2005

ORZ041>050-WAZ024>030-041300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
430 AM PST MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

LOW PRESSURE OFF THE CALIFORNIA COAST WILL CONTINUE TO MOVE SOUTH...
WITH THE PRECIPITATION THREAT DIMINISHING. AREAS OF FREEZING FOG
WILL PERSIST ACROSS THE BLUE MOUNTAIN FOOTHILLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE WILL BUILD ACROSS THE REGION TUESDAY INTO
THURSDAY...WITH DRY BUT COLD CONDITIONS. THE NEXT PACIFIC SYSTEM
WILL APPROACH THE AREA LATE THIS WEEK...BRINGING A RISK OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Foothills of the Blue Mountains

When
January 3, 10:00 PM PST to January 4, 9:00 AM PST
Where
Foothills of the Blue Mountains forecast zone
Reported by
NEWSPAPER

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434276.